33 yo white male, otherwise normal heath. I have a reoccouring rash that appears all over my body, first primarily on palms and soles of feet. Extremely itichy. After I shower the rash covers any part of body touched. If I touch my face or my arm, a rash will appear and then, eventually disapear. Going on for 2 weeks. About a week before the time the rash started I had just begun taking Psyllium as a fiber supplement. No other changes I can figure (soap, pets, etc). I discontinued the psyllium 7 days ago and rash is still going on, worse than ever. Slight swelling and ache in feet after initial extreme itching. Rashes seem more raised and bumpy in last 24 hours. My GP did blood alergic (allergic) screen (for common non-food alergins, pets, dust, etc) last week and it came back with only very slightly raised antigen levels for ragweed and roach. Nothing else. No raised levels for grasses, dust, dander, etc. GP also did liver, kidney and CBC. All normal.
Saw allergy doc that did skin test (on rashy arm!) very dubious about results that show ++++ for many foods, danders and dusts. Every substance tested was "highly allergic". Skin ***** tests were done on arms that were rashy due to the touching. Allergist wants to start aggressive antigen regime and drastic diet change. Very concerned about drastic mesures not addressing issue. Allergist also proscribed Zithromax and Mucinex to clear sinuses. Been taking those for two days, no dicernable difference except less congestion. I have been taking prilosec for acid reflux for 6 months. Had occasionally taken hycoscyamine sulfate, but none in the last week. I take a multivitimin daily. I also had been taking benedryl for the last two weeks on and off to try and cure rash. No benedryl since yesterday. Occasional drinker, marijuana use. None since rash began. No dicernable changes w/ discontiuned meds except that rash seems to be getting progessively worse. Slight swelling of the feet and ache is new symptom. Raised whelps with some of the rash is new too. Could psyllium from 7 days ago still be culprit? I clearly have diet and stress issues, but not more than I would have had for many years. Rash seems worse at night in home than during day. Especially the feet, but is constant and has been since last week. Most of the rash is related to touching/ scratching an area, but rashes raise on palms, feet, ears, wrists, and occasionally on chest and face w/o being touched. Cheeks and ears flushed much of the time. Eyes are dryer than normal and a recurrant slight twitch in one eye. I plan to see new allergy doctor, but may take time to get in for appointment. Is this, for sure allergic? Toxic shock or some other environmental problem?
Is it reasonable to assume I've spontaneously developed food allergies and animal allergies (I've had two cats for 8 years) when I have never had any before in 33 years? Is there someting I'm missing?
I doubt it. You are describing what is most likely urticaria, known colloquially as hives. The foot swelling is called angioedema, part of the same process, in which swelling is deeper in the skin and below it.
99% of the time, the cause of urticaria is unknown. The condition comes and goes for several weeks, then disappears as mysteriously as it came. Blood and allergy tests are usually either negative or not relevant. I agree with your reluctance to undertake drastic measures at this point.
I advise you to see a dermatologist for definitive diagnosis. He or she will most likely recommend topical anti-itch treatment and oral antihistamines to suppress the symptoms until they go away on their own, which they are quite likely to do.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.